Hail, El Paso
- When
- August 15, 3:25 PM MST to 3:26 PM MST
- Where
- El Paso County, 4.77 mi WNW of Peyton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.060, -104.560
A few strong to severe storms developed right along the Palmer Divide in northern El Paso County during the afternoon of August 15th. As the storms slowly drifted east-southeast they became severe producing large damaging hail and pockets of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few strong to severe storms developed right along the Palmer Divide in northern El Paso County during the afternoon of August 15th. As the storms slowly drifted east-southeast they became severe producing large damaging hail and pockets of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 2:02 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 302 PM MDT Mon Aug 15 2022 .SHORT TERM...(This evening through Tuesday) Issued at 256 PM MDT Mon Aug 15 2022 Key Messages: 1) Widespread showers and thunderstorms are expected across the area this afternoon and evening. 2) Flash flooding will be possible over the higher terrain and urban areas over northern I-25, with severe possible further east. Rest of Today and Tonight... With the main surge of the surface cold front expected to pass through mid-afternoon into early evening, conditions will become favorable for widespread showers and thunderstorms across the CWA into the overnight hours tonight. Across the higher terrain, monsoon moisture and weak steering flow aloft will lead to slow moving storms with high water loads, capable of producing locally heavy rainfall and flash flooding conditions over high risk areas. The main flood concerns will be across all of our burn scars and the Poncha Pass/Chalk Cliffs areas, where running water could produce debris flow or mudslides. Further east, over Teller, Fremont, and El Paso Counties, increasing precipitable water values with the shifting monsoon plume and 1000-1500 J/kg of available CAPE this afternoon will allow for more convective-type showers and thunderstorms, which will be capable of producing flash flood conditions over hilly regions with poor drainage and lower-lying urban areas. Storms may be slow moving and widespread, which could lead to repeated rounds of rain over individual locations. Looking at the severe weather concerns for this afternoon and evening, post-frontal winds across the Palmer Divide will turn more easterly while also increasing in magnitude, which will assist in setting up an environment with 1500+ K/kg of CAPE and 25-30 knots of bulk shear. Current high-res model guidance is showing the possibility for more discrete convection closer to the eastern border of El Paso County, which will be our highest-likelihood area for stronger to severe storms today. Should a severe storm manage to persist in that area, gusty outflow winds of around 60 mph and hail up to 1 inch in diameter will be possible. Convective initiation is expected to start around 20Z this afternoon and persist the rest of the day, depending on storm motions, which will be enhanced as the cold front surges south. Another area of severe weather concern for the day will be Kiowa County, which will have a similar environmental setup to eastern El Paso, but without the enhanced orographics from the Palmer Divide. Storms are less likely to form in this area, but if the cold front manages to push convection into this region, storms are expected to intensify. Precipitation will likely persist over the mountains and Pikes Peak Region into the overnight hours, with a few mountain showers potentially lasting into Tuesday morning. Tuesday... Tuesday is looking wet again, but with less severe weather potential and more flash flooding potential. The shortwave aloft will push more to the east while the upper ridge will build in to our west, dragging up more monsoon moisture with it. Cooler post-frontal air will persist near the surface, enhanced by outflow from nocturnal showers and storms, which will increase stability across the eastern plains by morning. This will serve to greatly limit any convective potential over the eastern plains, but more widespread precipitation will be possible across the higher terrain and southern I-25 corridor. Drier air will filter in from the north aloft, which may decrease activity across parts of the Continental Divide, but looking at potential MLCAPE fields in the CAMS, our western and southeast mountains should have enough instability to develop some afternoon showers and thunderstorms. Our biggest concerns for flash flooding tomorrow afternoon-evening will mainly be across our burns scars, the Spring Burn Scar especially, but there are concerns for flash flooding across the mountains, in general. The adjacent areas may still see appreciable amounts of precipitation and should be closely monitored, even moreso depending on how much rain places get from Monday convection. Looking at temperatures, the onset of cool air will keep things brisk for summertime, with mid-high 70s to near 80 across the plains and I-25, and 60s-low 70s over the high valleys. .LONG TERM...(Tuesday night through Monday) Issued at 256 PM MDT Mon Aug 15 2022 Key Messages: 1) A Flash Flood Watch is in effect for Tuesday night until midnight. 2) Continued chances for afternoon showers and thunderstorms, especially in the high country. 3) Temperatures remain at or slightly below normal on Wednesday, but warm back up to near normal for Thursday and Friday. 4) Chances for more precipitation and cooler temperatures return for this weekend. Tuesday Night and Wednesday.. A Flash Flood Watch has been issued for Tuesday until midnight. Localized heavy rain and thunderstorms are expected to persist until midnight, especially along and east of the I-25 corridor. We remain under northwest flow for Wednesday with daytime high temperatures staying about 5 degrees below normal for most of us. Thunderstorms will be likely over the higher terrain on Wednesday afternoon, with isolated storms possible over the southern sangres, the southern I- 25 corridor, and the Raton Mesa as well. Overall, coverage looks to be less on Wednesday but we could still see some localized flash flooding, especially over flood prone areas and burn scars, mainly due to weak steering flow. Thursday and Friday.. As the ridge strengthens to our west, temperatures begin to warm back to near normal for both days. Both the NAM and the GFS show continued isolated to scattered afternoon thunderstorm development over our far western mountains to include the San Juans, La Garitas, and Central Mountains. The GFS and the EC both depict a weak cold frontal boundary associated with a minor shortwave to our northeast pushing through on Thursday as well. Depending on the timing and intensity of this feature, we could warm up a few degrees more during the day on our plains and have a chance to see strong to severe storm development on our plains as well. If the feature stays weak or arrives earlier, we could see cooler temperatures for our Thursday. As of right now, daytime high temperatures look to get back into the low 90s for the Arkansas River Valley, and upper 80s elsewhere on the plains. The I-25 corridor looks to be near normal with highs in the low 80s and mostly clear sky conditions, with the mountains keeping highs in the 60s and 70s and partly to mostly cloudy skies during the day. Saturday through Monday.. Deterministic models show a low over the Great Basin that begins to interact with a departing Northern Plains low to shift monsoonal moisture back into south central and southeastern Colorado. Ensembles guidance shows daytime highs falling back to near or just below normal for most of the area while chances for precipitation increase, especially for Saturday afternoon. ECMWF members generally keep 24 hour QPF means under 0.5 inches for everywhere along and east of the I-25 corridor, with higher amounts (up to 1 inch) in the high terrain on Saturday. Localized flash flooding will still be a possibly, especially for flood prone areas and burn scars. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 256 PM MDT Mon Aug 15 2022 AVIATION... Showers and thunderstorms will be possible at all three TAF sites this forecast period. KALS: Showers will form in the area after about 20Z this afternoon, with chances of direct impacts to the terminal increasing after about 02Z this evening and lasting towards 06Z or so. Thunderstorms could significantly reduce vis and cigs, and gusty outflow winds upwards of 30 knots will be possible. KCOS: Thunderstorms will form near the terminal by about 21Z, beginning to the west. Gusty outflow winds from these initial storms will likely be 25-30 knots. Storms are expected to come close to the terminal between 22-00Z this afternoon, with more chances for direct impacts from storms increasing after 02Z. If thunderstorms do impact the terminal, locally heavy rainfall will cause reductions in vis to IFR or short-lived LIFR along with lowered cigs. Outflow winds will be erratic and up to about 40 knots. Stronger storms will wane by about 06Z, although light showers may persist in the area for longer. KPUB: Showers and thunderstorms will form near the terminal by about 00Z this evening, with the chance for storms to directly impact the terminal increasing by about 03Z. Gusty outflow winds form storms will be 25-30 knots, increasing to about 40 knots if a thunderstorms moves directly overhead. Locally heavy rainfall could also momentarily reduce vis to IFR to high-end LIFR. Precipitation will begin to dissipate around 06Z, although light showers are expected over and near the higher terrain into the early morning hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ058>063-072>085- 087. Flood Watch from Tuesday afternoon through Tuesday evening for COZ058>066-072>080-083-087-088. && SHORT TERM...GARBEROGLIO LONG TERM...EHR AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1135 AM MDT Mon Aug 15 2022 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1135 AM MDT Mon Aug 15 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms are expected across the area this afternoon and evening. The main impact concern will be heavy rainfall producing flash flood conditions across burn scars and higher risk areas for mudslides across the higher terrain. The adjacent plains and I-25 corridor will be seeing the chance for flash flooding conditions for roads, creeks, streams, and lower- lying urban areas. Greatest risks for impacts today will be spread across Chaffee, Lake, Fremont, Teller, and El Paso Counties. A few strong to severe thunderstorms will also be possible across the eastern plains, along and north of Highway 50 and east of I-25, between 2 PM and midnight. Wind gusts in excess of 60 mph, torrential rainfall, and hail up to 1 inch in diameter will be the primary storm risks. Thunderstorms will continue into the overnight hours, with showers lasting over the higher terrain after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widely scattered to numerous thunderstorms will develop during the afternoon and evening hours over the mountains on Tuesday. A few thunderstorms will be possible over the plains, mainly along the I-25 corridor. Flash flooding will be possible, especially over burn scar areas with the Chalk Cliffs/Cottonwood burn scars at highest risk. Scattered thunderstorms will develop during the afternoon over the mountains on Wednesday through Friday. Some storms will be possible over the plains, but more isolated coverage is expected. Flash flooding will be possible, yet the risk will be lessened. Highest risk will be over the Spring burn scar on Wednesday. A slight risk of severe thunderstorms will be possible over the far eastern plains on Thursday afternoon, main threat with these storms will be strong outflow winds of 60 mph or greater, and hail of up to 1 inch in diameter. On Saturday and Sunday, thunderstorms will become more widely scattered to numerous across all areas with a higher risk of flash flooding, especially over the burn scar and urbanized areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/EHR
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Mon Aug 15 2022
COZ081-152030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
142 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 230 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 27 miles northwest of Colorado Springs, moving east at
10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10499 3902 10498 3900 10523 3905 10529
3913 10531
TIME...MOT...LOC 1942Z 261DEG 10KT 3911 10520
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KTS/CJS/MGSpecial Weather Statement
National Weather Service Pueblo CO
147 PM MDT Mon Aug 15 2022
COZ077>079-083-152030-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
147 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of southeastern Fremont
and north central Custer Counties through 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 12 miles northwest of Junkins Burn
Scar, moving northeast at 5 mph. Heavy rain may lead to enhanced
streamflow along creeks and rivers.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Fremont and north central Custer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3820 10526 3826 10535 3838 10529 3839 10523
3829 10506
TIME...MOT...LOC 1946Z 221DEG 5KT 3827 10525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KTS/CJSpecial Weather Statement
National Weather Service Pueblo CO
150 PM MDT Mon Aug 15 2022
COZ081-084-085-152030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
150 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of west central El Paso
County through 230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving northeast at 5 mph. With recent
rains from yesterday over Manitou Springs and moderate to heavy
rainfall ongoing, enhanced streamflows are expected along streams,
creeks, and rivers.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Colorado Springs and Manitou Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3881 10490 3885 10496 3896 10489 3888 10476
TIME...MOT...LOC 1949Z 221DEG 5KT 3886 10489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTS/CJSpecial Weather Statement
National Weather Service Pueblo CO
209 PM MDT Mon Aug 15 2022
COZ081-152030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
209 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern Teller
and west central El Paso Counties through 230 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving
east at 15 mph. Enhanced streamflow in creeks, streams, and rivers
is expected.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola, Chipita Park
and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 10518 3901 10520 3903 10498 3891 10496
3890 10514
TIME...MOT...LOC 2008Z 265DEG 14KT 3898 10508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KTS/CJSSpecial Weather Statement
National Weather Service Pueblo CO
315 PM MDT Mon Aug 15 2022
COZ084-085-152200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of north central El
Paso County through 400 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs, moving
northeast at 10 mph. Enhanced streamflows are expected over
drainages.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3903 10431 3892 10451 3893 10461 3907 10464
3913 10448 3913 10439
TIME...MOT...LOC 2114Z 235DEG 10KT 3901 10459
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTS/CJSThe Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.
Recorded 1.5 inches of rain in an hour.
Flash flooding with water flowing over the road at the intersection of Sweet Rd. and Peyton Hwy.
Recorded 1.35 inches of rain in an hour.
Recorded 1.7 inches of rain in an hour.
Trained spotter called in to report flash flooding 3 miles west of Calhan with approximately 1.5 to 2 inches fallen in the past hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049077, 1049080, 1049073, 1049078, 1049079, 1049076.